Puerto Rico, 2013

Hail and Heavy Rain in Puerto Rico, August 23, 2013

August 23, 2013 · NWS SJU · 2 events in 2 counties and zones

Upper level trough over the Mona Passage combined with low level moisture and local effects produced scattered to numerous showers with isolated strong thunderstorms over some areas of Puerto Rico.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

Upper level trough over the Mona Passage combined with low level moisture and local effects produced scattered to numerous showers with isolated strong thunderstorms over some areas of Puerto Rico.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Aug 23, 2:34 PM AST, 16 minutes earlier.

Area forecast discussion, Aug 23, 2:34 PM AST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
234 PM AST FRI AUG 23 2013

.SYNOPSIS...UPPER LOW OVER THE MONA CHANNEL WILL RETROGRESS TOWARD
HISPANIOLA OVER THE WEEKEND. SUBTROPICAL RIDGE WILL BUILD OVER
THE NORTHEAST CARIBBEAN SAT AND HOLD THROUGH MUCH OF NEXT WEEK.

&&

.DISCUSSION...SHOWERS AND THUNDERSTORMS OVR PR WILL DISSIPATE BY
THIS EVENING WITH MUCH DRIER AND STABLE AIR MASS (SAL) MOVING IN
FOR THE WEEKEND. NEXT TROPICAL WAVE IS FCST TO MOVE ACROSS THE
AREA MON AFTERNOON AND TUE AND WILL BRING EXTENSIVE CLOUDS WITH
NUMEROUS SHOWERS AND THUNDERSTORMS. HOWEVER...THE BEST MOISTURE
WILL STAY SOUTH OVR THE CARIBBEAN SEA. SO DON'T THINK THIS WAVE
POSES ANY SERIOUS THREAT OF FLOODING.

CONDITIONS IMPROVE SOMEWHAT MIDDLE OF NEXT WEEK BUT STILL WITH
TYPICAL AFTERNOON CONVECTION OVER WESTERN PR.

&&

.AVIATION...SHRA/TSRA OVR PR HAVE GENERATED MVFR/IFR CONDS WITH MTN
OBSCURATIONS AND WILL IMPROVE AFT 23/22Z. EXPECT VFR CONDS PR AFT
24/02Z. A BAND OF MOISTURE MOVING IN FROM THE SE WILL BRING BRIEF
MVFR IN SCT LOCATIONS IN THE LEEWARD AND U.S. VIRGIN ISLANDS BEGG
24/02Z AT TKPK...TNCM AND 24/06-08Z AT TISX...TIST. CONDS IMPROVING
AFT 24/12Z. LLVL WINDS E 10-20 KTS INCRG AFT 24/06Z TO 15-25 KTS
JUST ABV THE SFC TO 15 KFT.

&&

.MARINE...SEAS 3-5 FT AND WINDS UP TO 20 KT. SCT TSRA OVER MONA
CHANNEL THE MAIN THREAT THROUGH THIS EVENING. TROPICAL WAVE TO
MOVE ACROSS THE AREA MON AFTERNOON-MON NIGHT WITH AN INCREASE IN SHOWERS.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  78  91  79  90 /  10  10  10  10
STT  80  90  81  90 /  10  10  10  10

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
COASTAL WATERS...NONE.
&&

12/64
Hazardous weather outlook, Aug 23, 5:31 AM AST, 9 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
531 AM AST FRI AUG 23 2013

AMZ710>745-PRZ001>013-240945-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
531 AM AST FRI AUG 23 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT
ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

AMZ715-725-VIZ001-002-240945-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
531 AM AST FRI AUG 23 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Aug 23, 2:02 PM AST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
202 PM AST FRI AUG 23 2013

PRC003-005-011-065-081-083-099-117-131-141-231900-
ANASCO PR-HATILLO PR-LARES PR-MOCA PR-UTUADO PR-SAN SEBASTIAN PR-
LAS MARIAS PR-RINCON PR-AGUADILLA PR-AGUADA PR-
202 PM AST FRI AUG 23 2013

AT 153 PM AST...NATIONAL WEATHER SERVICE METEOROLOGIST DETECTED
STRONG THUNDERSTORMS 2 MILES SOUTHWEST OF AGUADA...IN MOCA AND
UTUADO...MOVING WEST NORTHWEST AT 20 MPH. SMALL HAIL WAS ALSO
DETECTED BY THE DUAL-POL RADAR. THIS SYSTEM SHOULD DISSIPATE BY 3 PM
AST.

INTENSE LIGHTNING IS REPORTED WITH THIS STORM.

IF OUTDOORS...STAY WAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES.
MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND
DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO
UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM
APPROACHES.

SNELL
Special weather statement, Aug 23, 2:09 PM AST, 41 minutes before
COMUNICADO ESPECIAL SOBRE LAS CONDICIONES DEL TIEMPO
SERVICIO NACIONAL DE METEOROLOGIA SAN JUAN PR
202 PM AST JUEVES 22 DE AGOSTO DE 2013

PRC003-005-011-065-081-083-099-117-131-141-231900-
ANASCO PR-HATILLO PR-LARES PR-MOCA PR-UTUADO PR-SAN SEBASTIAN PR-
LAS MARIAS PR-RINCON PR-AGUADILLA PR-AGUADA PR-
202 PM AST JUEVES 22 DE AGOSTO DE 2013

A LAS 1:53 PM AST...METEOROLOGOS DEL SERVICION NACIONAL DE
METEOROLOGIA DETECTARON FUERTES TRONADAS A 2 MILLAS AL SUROESTE DE
AGUADA...MOCA Y UTUADO...MOVIENDOSE HACIA EL OESTE NOROESTE A 20
MPH. GRANIZO PEQUENO FUE DETECTADO POR EL RADAR DOPPLER. ESTE
SISTEMA DEBE DISIPARSE CERCA DE LAS 3 PM AST.

RELAMPAGOS INTENSOS SE REPORTAN CON ESTA TRONADA.

SI ESTA EN EL EXTERIOR...MANTENGASE ALEJADO DE OBJETOS AILADOS COMO
ARBOLES. MUEVASE AL INTERIOR SI ES POSIBLE. CUANDO ESTE EN EL
INTERIOR...MANTENGASE ALEJADO DE VENTANAS Y PUERTAS Y EVITE USAR
TELEFONOS A MENOS QUE SEA UNA EMERGENCIA.

The radar

The San Juan radar (TJUA), 96 km away, was scanning. The volume nearest the first event began at 18:49 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 heavy rain. Local standard time, as filed.

Hail, Las Marias

When
August 23, 2:50 PM AST
Where
Las Marias County, Las Marias to 2.28 mi SW of Las Marias
Measured
0.25 in hail
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
18.230, -66.980

Pea size hail was reported in downtown Las Marias. In addition, fallen trees and downed power lines were also reported in Las Maravillas Este sector.

Heavy Rain, Trujillo Alto

When
August 23, 3:00 PM AST
Where
Trujillo Alto County, 1.5 mi NNW of Trujillo Alto to 1.32 mi NNW of Trujillo Alto
Reported by
Emergency Manager
Coordinates
18.349, -66.012

A mudslide was reported at road PR-175 in Barrio Carraizo.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2013Every state in 2013This day in weather historyWarnings in Puerto Rico, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 475605, 475606.